The rise and decline of nonsteroidal antiinflammatory drug–associated gastropathy in rheumatoid arthritis
Article first published online: 5 AUG 2004
Copyright © 2004 by the American College of Rheumatology
Arthritis & Rheumatism
Volume 50, Issue 8, pages 2433–2440, August 2004
How to Cite
Fries, J. F., Murtagh, K. N., Bennett, M., Zatarain, E., Lingala, B. and Bruce, B. (2004), The rise and decline of nonsteroidal antiinflammatory drug–associated gastropathy in rheumatoid arthritis. Arthritis & Rheumatism, 50: 2433–2440. doi: 10.1002/art.20440
- Issue published online: 5 AUG 2004
- Article first published online: 5 AUG 2004
- Manuscript Accepted: 22 APR 2004
- Manuscript Received: 29 JAN 2004
- NIH to the Arthritis, Rheumatism, and Aging Medical Information System. Grant Number: AR-43584
Nonsteroidal antiinflammatory drug (NSAID)–associated gastropathy is a major cause of hospitalization and death. This study was undertaken to examine whether recent preventive approaches have been associated with a declining incidence of NSAID gastropathy, and, if so, what measures may have caused the decline.
We studied 5,598 patients with rheumatoid arthritis (RA) over 31,262 patient-years at 8 sites. We obtained standardized longitudinal information on the patients that had been previously used to establish the incidence of NSAID gastropathy, and also information on patient risk factors and differences in toxicity between NSAIDs. Consecutive patients were followed up with biannual Health Assessment Questionnaires and medical record audits between 1981 and 2000. The major outcome measure was the annual rate of hospitalization involving bleeding, obstruction, or perforation of the gastrointestinal (GI) tract and related conditions.
Rates of GI-related hospitalizations rose from 0.6% in 1981 to 1.5% in 1992 (P < 0.001), and then declined to 0.5% in 2000 (P < 0.001). The fitted spline curve fit the data well (R2 = 0.70). The period of rise was mainly associated with increasing patient age and the GI risk propensity score. The period of decline was associated with lower doses of ibuprofen and aspirin, a decline in the use of “more toxic” NSAIDs from 52% to 42% of patients, a rise in the use of “safer” NSAIDs from 19% to 48% of patients, and increasing use of proton-pump inhibitors, but not with change in age, NSAID exposure, or GI risk propensity score.
The risk of serious NSAID gastropathy has declined by 67% in these cohorts since 1992. We estimate that 24% of this decline was the result of lower doses of NSAIDs, while 18% was associated with the use of proton-pump inhibitors and 14% with the use of less toxic NSAIDs. These declines in the incidence of NSAID gastropathy are likely to continue.